Last updated: Sep 13, 2011
ryan-madanick-md

Ryan Madanick, MD, is a gastroenterologist and director of the Gastroenterology and Hepatology Fellowship Program at the University of North Carolina School of Medicine in Chapel Hill.



Q: How do I know if I need heartburn medication?

A: Heartburn means different things to different people. The first thing to do is understand what it is. It's a burning sensation behind the breastbone, which usually feels like it's coming up from the stomach region and heading toward the throat. It usually happens after meals or when you are reclining, especially after a large meal. It's not necessarily heartburn if you have burning in the chest when you're exercising or gardening or doing other activities. That burning sensation could be something else. If it happens during exertion, it could be heart disease.

Q: What heartburn medication should I use?

A: There are three types of heartburn medications: antacids, like Tums and Maalox; H2 blockers, which include Zantac and Pepcid; and proton pump inhibitors (PPIs), which include Prilosec and Nexium.

In order to determine which medication is most appropriate, you have to figure out how often you have heartburn and how much it's interfering with your day-to-day activities. If it's something you have on a very rare basis—after a large meal accompanied by many alcoholic beverages, for example—a straightforward antacid is probably adequate. These drugs work by reducing stomach acidity. They last only for two to three hours, but they're quite good for somebody who has very temporary symptoms.

If your heartburn is fairly frequent or significant—meaning it's burning for a long period of time or it's severe—you probably should take an H2 blocker or a PPI. These drugs, known collectively as acid-suppressing medications, are more powerful because they actually stop the stomach from producing acid. H2 blockers are less potent than PPIs, so you may want to try them first.

Q: Since so many heartburn medications are now sold over the counter, do I still need to consult a doctor about taking them?

A: You should always talk to a doctor before taking any medications, including Tylenol and aspirin. Many people don't, and there are some downsides to that, one of which is that you don't know if the problem you're treating is actually simple heartburn or reflux. There are some major long-term complications of gastroesophageal reflux disease (GERD), and those can be serious, such as stomach cancer, esophageal cancer, and even lung problems. The general recommendation is: If you haven't talked to your doctor beforehand, you shouldn't be taking these medications for more than two weeks, especially if you haven't gotten better. If you have gotten better and you feel you need to stay on them, you should definitely talk to your doctor. It's important for your doctor to know about every drug and supplement you're taking, so he or she can watch for potentially dangerous interactions.

Q: Are there more powerful heartburn drugs available with a prescription?

A: The difference between prescription and over-the-counter heartburn drugs is really in the strength of the dose, which may be twice as high in the prescription-only form. There are some other medications available that are prescription-only, but in general they are all going to do the same type of thing for every patient, although one might work better for one particular patient than for another.

Q: Is it true that heartburn medications are overprescribed?

A: Yes, for a few different reasons. In general, they're considered to be very safe, so the side effects of overuse are not considered to be all that great. Doctors also prescribe them a lot because they work. They not only treat GERD symptoms, but also can protect the stomach from the corrosive effects of other medicines like aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs). Hospitalized patients often are prescribed PPIs in order to prevent a stomach ulcer or other complications, and then they don't come off the medication.

 

 

 

 

 

 

 

Q: I'm worried about side effects. What should I watch for?

A: The one thing I would caution people to watch out for is diarrhea. If you develop diarrhea, especially diarrhea that isn't getting better, you should definitely talk to your doctor because that could be an infection that needs treatment. Most of the time it's not going to be. Low magnesium levels are another rare complication associated with PPI use. People should be watching for new nerve or muscle problems, such as feeling pins and needles or having a sensation of weakness in part of the body. Most of the time these symptoms are not going to be related to your heartburn medication, but you should mention them to your doctor.

Q: My PPI isn't working! What should I do?

A: You definitely need to see your doctor. First, you have to make sure that you're taking the PPI for the right reasons. It's very possible that you're taking it for a reason you think is right, but actually is not. You should also make sure you're taking your PPI properly. Many people take these medications before going to bed, but you should be taking them an hour or two before a meal, on an empty stomach, for optimum benefit.

Q: Are heartburn medications safe to take long-term?

A: I've personally been taking a daily dose of an acid-suppressing medication for more than 10 years, and I'm not concerned about my own health with the medication. That said, just like any medicine, these drugs have risks and they have benefits. If you are taking it for a good indicated reason, meaning you have complex reflux problems or you've had a history of serious ulcers, the benefits outweigh the risks. If you're taking it for no good reason, they may not. These drugs are safe and the side effects are rare, but these side effects are dose- and time-dependent, so the higher the dose and the longer you take it, the more likely you are to experience side effects. Every time you see your doctor, you should check with him or her about the medications you're taking and ask if they're appropriate for you.

Q: Can heartburn medications interact with other drugs or supplements?

A: There is one interaction that has been proposed. It's not definite, and it may not have any clinical importance, but if you're taking a blood-thinning medication called Plavix you should definitely speak to your doctor about it, because he or she may want you to come off the medicine. The U.S. Food and Drug Administration recommends against people being on both of these drugs at the same time.